Welcome, Friend!

It looks like you're new here. If you want to get involved, click one of these buttons!

Veritas-Health LLC has recently released patient forums to our Arthritis-Health web site.

Please visit http://www.arthritis-health.com/forum

There are several patient story videos on Spine-Health that talk about Arthritis. Search on Patient stories
Protect anonymity
We strongly suggest that members do not include their email addresses. Once that is published , your email address is available to anyone on the internet , including hackers.

Notice
All discussions and comments that contain an external URL will be automatically moved to the spam queue. No external URL pointing to a medical web site is permitted. Forum rules also indicate that you need prior moderator approval. If you are going to post an external URL, contact one of the moderators to get their approval.
Attention New Members
Your initial discussion or comment automatically is sent to a moderator's approval queue before it can be published.
There are no medical professionals on this forum side of the site. Therefore, no one is capable or permitted to provide any type of medical advice.
This includes any analysis, interpretation, or advice based on any diagnostic test

Getting off durgs -- prescribed :)

AnonymousUserAAnonymousUser Posts: 49,900
edited 06/11/2012 - 8:22 AM in Lower Back Pain
I've been on Tramadol (50mg/day) for the last year and a half. The time before this I stopped taking this drug I went through severe withdrawls for a few months and couldn't sleep at all. Body aches, headaches, insomnia...I'm not looking forward to it again.

Two weeks ago I had a microdiscectomy L5/S1 and have been taking hydrocodone 10/325 once per day. I'm off the Tramadol but on the real stuff now. I'm scared to stop taking these cold turkey. Any suggestions?
advertisement

Comments

  • I experienced horrible withdrawal symptoms (all you described plus a few) while getting off the pain meds after my first surgery in 2003, so I can understand your concern. That's why I was extrememly careful with narcotics this time around. I did take oxycodone for the first week after surgery, then tapered to a couple Tylenol 3 a day for a couple of weeks after that. I'm 5 1/2 weeks out from second surgery and only take the occassional Tylenol 3 at night now. Just because you had problems before, doesn't mean you will have problems this time, as you have been on the hydos for such a short time and only one per day.

    As Paul said, ask your doc for help if you feel you need it. Someone told me before when I was at my worst "They precribed this S*** to you, they can prescribe you something to help get you off of it." I didn't at that time, but would have this time if it had become a problem. Like you, I didn't want to go thru that again!

    Good Luck!!
  • j.howiejj.howie Brentwood, Ca., USAPosts: 1,728
    jc, hi,
    getting off of this drug should be easy. triate your dosage down over a two to four week period. Till your down to 0. A pharmacist told me that if you have been taking pain drugs for pain and not recreation, most of the drug is used up fighting the pain and addiction takes much longer to come about. and you have not been taking the pills very long. So if you start right away it should not be hard. ( I am not a medical doctor or a pharmacist)
    Good luck, Jim
    Click my name to see my Medical history
    You get what you get, not what you deserve......I stole that from Susan (rip)
    Today is yours to embrace........ for tomorrow, who knows what might be starring you in the face!
  • ask the doc to give you 5's instead of 10's or just cut your 10's in half. Do the 5's for a few days then stop taking them. Drink lots and lots of water and even some cranberry juice. I don't think you will have that bad of a withdrawl since you are only taking the 1 10mg tab per day. But you still might. IF you start getting that sick feeling let your doc know and they can prescribe you medication to help with the withdrawls. When I was changing my meds my PM doc gave me klonodine and clonopin to help with the withdrawls. I was very sleepy but it did help. I dont think you should go through withdrawls too badly but everyone is different, some are very sensitive to the meds and to the withdrawls.
    Be sure to bring the concern to your doc so you and him and devise a plan.
  • As the medication reduces the pain should in theory increase or the notion of it and that in itself will take time, this is always good advice to come off them slowly and is probably one of the most important factors, pacing in everything one step at a time and especially in change.

    One of the biggest inhibitors of change is doing so far too fast and that immediate change restricts the chance of success and keeping going.

    Taking volume of medication comes with living in a haze, and anything that can clear the fog and not increase the pain has to be good, you may well have to monitor your active capacity and do less overall as a consequence and I applaud your desire to reduced your medication, please be careful and do not live in more pain than you need to and this is a trial and error stage that we all may have to master on the way up or down.

    Take care and well done you. !

    John
advertisement
This discussion has been closed.
Sign In or Register to comment.